Aa
A
A
A
Close
Chronic Pain Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
535882 tn?1396580285

lexapro/nausea

been nausueatet. and no appetite 3 dqays 4 days on lexapro..is this normal?
12 Responses
666151 tn?1311117976
MEDICAL PROFESSIONAL
Some people don't do well with SSRIs, and other people have no trouble at all.  I'm not sure why.  But as Jay said, the side effects are usually temporary-- usually for only a few days.  The treatment effect from this class of medication then takes several weeks  to occur.  The medications lead to changes in the handling of serotonin almost immediately, but the effects on anxiety and mood come later from changes in connections between neurons in the brain.
82861 tn?1333457511
I'm not the doctor, but do have several years' experience with lexapro.  Unfortunately, the answer to your question is yes.  Most meds in this class take some getting used to and lexapro in particular seems to be a big culprit for gastro problems initially.  I take it, my husband takes it, my brother and several friends take it.  Each and every one of us had pretty severe gastric pain in the first week or two at the prescribed dose.  There is a way to get around it, and that's by cutting the initial dose as you build to the therapeutic prescribed dosage.

For example, I take one 10 mg pill per day.  I found that by cutting the pill into quarters (you may need a proper pill cutter for that tiny of a dosage) and taking 1/4 of the prescribed dose for 4 days worked well.  Then I moved on to 1/2 pill per day for a few more days.  After a week to 10 days, I could tolerate the prescribed dose with no side effects other than feeling a whole lot better.  A similar titre worked for my husband and brother.

Naturally, you'll want to check with your doctor for his recommendations before doing this, but most docs recognize that a slow increase in these medications is necessary to avoid unwanted side-effects.  After all, it won't do you any good if you can't tolerate the medication and stop taking it.  :-)

535882 tn?1396580285
thanks!.. how long did it take you till you started feeling better.. ive heard a week to a week and a half.  
82861 tn?1333457511
I noticeably felt clearer in my head within 24 hours of the first dose, but the burning ball of fire in my gut was a problem.  Once I cut the dose in half for a few days I could take the whole pill with no trouble.  Even at half the dose my anxiety level was much better.  Stick with it and give it some time to act.  Sometimes it also helps to take it at night so the worst of the side effects happen while you're asleep.  

Everyone is a bit different with any medication, and there are many, many different SSRIs on the market, so even if lexapro doesn't help you, something else will.  It can be frustrating to find just the right medication, so patience is a real virtue in this case.  :-)
535882 tn?1396580285
thanks.. nausea seems to have gone today.. still anxious ... sleeping better hope this kicks in soon,  feel tense..
535882 tn?1396580285
nausea gone today.. did you  find it helped you with sleeping.. with increaed release of seratonin..does that help?
82861 tn?1333457511
No, it doesn't act as you would expect a "sleeping pill" to act.  For me, once the anxiety and depression melted away I had no trouble sleeping because my brain would NOT let up worrying about stupid stuff at night.  Again, you're not likely to experience an immediate result so hang in there.  :-)
535882 tn?1396580285
thanks for info.
666151 tn?1311117976
MEDICAL PROFESSIONAL
People taking SSRI's often don't 'feel' like they are doing anything, but if one looks at the person's behavior or function, an effect can be seen.  A classic case was a man I saw in follow-up, a couple months after starting Lexapro.  He said the the Lexapro wasn't doing anything for his anxiety or depression.  As we talked for awhile, he mentioned that he had started exercising;  I pointed out that he hadn't exercised in years, and wondered if it was from the medication;  he said no, the meds weren't doing anything-- he just felt like exercising.  He then mentioned that he had joined a bowling league.  I pointed out that he had been isolating for months, and wondered if the Lexapro was part of the reason... he got a bit testy and said that no, like he said before the medication wasn't doing anything, and his symptoms were all the same-- he just decided to join the bowling league.  This is how SSRI's often affect a person.
82861 tn?1333457511
LOL!  Not meaning to laugh at another person's condition, but your patient sounds exactly like my husband.  I hounded him for two years before he finally managed to open his mouth and talk to the doctor about his severe and suicidal depression.  The pressure his condition put on me was enormous, and within a couple of weeks with lexapro the difference was noticeable to everyone in his life.  Of course, he thought nothing was better until the same kinds of things you mention with your patient were pointed out to him.  Over the course of a few months, even he had to admit he was back to his old self again.  Literally, these meds have been a lifesaver for both of us.  Now if I can just get him in to see a therapist we'll really be cooking with gas, but that issue (and his head) is a much tougher nut to crack.  :-)
535882 tn?1396580285
doctor. but do the physical symtoms of anxiety, depression. start to fade away also as the med. takes effect in your body. things like fatique, internal shaking, nervousness,  muscle aches. ect.
Avatar universal
A related discussion, Increased does Lexapro was started.
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches